Alert archive / Minnesota / Special Weather Statements in 2012

Special Weather Statement, NWS Twin Cities, MN

October 23, 2012Renville County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Oct 23, 2012, 2:07 AM CDT for Renville County, Minnesota. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 23, 2012, 2:07 AM CDT (07:07 UTC)
Expired
Oct 23, 2012, 2:30 AM CDT
In force
23 min
Issued by
NWS Twin Cities, MN

County Renville County, MN

The radar

The Minneapolis radar (KMPX), 129 km from the middle of the area, began a volume at 07:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.1 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2012-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2012-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1117 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

889 
WWUS83 KMPX 230707
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
207 AM CDT TUE OCT 23 2012

MNZ065-230730-
RENVILLE-
207 AM CDT TUE OCT 23 2012

...THUNDERSTORMS MOVING INTO/DEVELOPING OVER RENVILLE COUNTY THROUGH
230 AM CDT...

AT 203 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 6 MILES WEST OF BECHYN. THIS STORM WAS MOVING NORTH AT
25 MPH.

PEA SIZE HAIL IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BECHYN.
  RENVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 4488 9531 4489 9499 4459 9508 4469 9529
TIME...MOT...LOC 0707Z 186DEG 20KT 4471 9518

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Oct 22, 10:46 PM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, Oct 22, 10:46 PM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1046 PM CDT MON OCT 22 2012

.UPDATE...
UPDATED TO INCLUDE 06Z AVIATION DISCUSSION BELOW.

&&

.DISCUSSION...
/ISSUED 357 PM CDT MON OCT 22 2012/
THE FIRST HALF OF THE PERIOD WILL BE WARM WITH MORNING FOG AND LIGHT
RAIN/DRIZZLE ON TUESDAY...FOLLOWED BY SOME SHOWERS AND THUNDERSTORMS
FOR WEDNESDAY LINGERING INTO THURSDAY. MUCH COOLER TEMPERATURES ARE
EXPECTED FOR THE END OF THE WEEK WITH HIGHS RUNNING AROUND 10
DEGREES BELOW CLIMATOLOGY PUTTING THE MINNEAPOLIS STREAK OF 16
CONSECUTIVE MONTHS ABOVE NORMAL IN JEOPARDY.

TODAY THROUGH THURSDAY...AFTERNOON SATELLITE IMAGERY SHOWS HIGH
CLOUDS MOVING WITH THE SOUTHWEST FLOW ACROSS THE HIGH PLAINS. LOW
STRATUS LINGERED ACROSS THE MIDWEST KEEPING TEMPERATURES IN THE 50S
AND 60S...BUT AFTERNOON HIGHS MANAGED RANGED FROM THE 70S TO EVEN A
FEW 80S IN IOWA WHERE THERE WERE A FEW BREAKS IN THE CLOUDS. A
LARGER LOOK AT THE CURRENT WEATHER SHOWED A SHORTWAVE AND AREA OF
SHOWERS AND THUNDERSTORMS ACROSS OZARKS WITH ANOTHER BROAD
LONGWAVE TROUGH OFF THE WASHINGTON COAST. TONIGHT UPPER LEVEL
SOUTHWEST FLOW WILL CONTINUE TO INDUCE SOUTHERLY LOWER LEVEL FLOW
AND DRAW UP BOUNDARY LAYER MOISTURE FROM THE GULF. FORECAST
SOUNDINGS SHOW A THICK STRATUS DECK ADVECTING ACROSS THE
REGION...AND THE LOW LEVEL SATURATION MAY BE ENOUGH TO PRODUCE A
FEW HUNDREDTHS OF LIGHT PRECIP. GIVEN THE LOW VISIBILITIES ONGOING
ACROSS NEBRASKA...HAVE KEPT AREAS OF FOG IN THE GRIDS AS WELL.
THE CLOUDS SHOULD MIX OUT NEAR THE IA/MN BORDER TUESDAY AFTERNOON
WHICH WILL GREATLY INFLUENCE HIGH TEMPERATURES. THE LINGERING WARM
MOIST AIR AND POTENTIAL FOR OVERCAST SKIES WILL KEEP TUESDAY NIGHT
TEMPERATURES IN THE 50S ACROSS THE REGION. ON WEDNESDAY AT 125KT
H250JET WILL MOVE ACROSS THE MN/DAKOTA BORDER WHILE THE H850
THERMAL GRADIENT TIGHTENS OVER CENTRAL MINNESOTA. THE SURFACE
FRONT WILL BY DEFINITION HAVE A TROUGH OF LOW PRESSURE ASSOCIATED
WITH IT...WITH AN UNSTABLE WARM SECTOR LOCATED ACROSS SOUTHEAST
MINNESOTA INTO WISCONSIN. GIVEN THE STRONG FRONTOGENETIC FORCING
AND INCREASING UPPER LEVEL DYNAMICS...A FEW STRONG TO SEVERE
STORMS MAY BE POSSIBLE MAINLY SOUTH AND EAST OF HWY 169 IN
MINNESOTA AND I94 IN WISCONSIN. THE MOST LIKELY SCENARIO WILL BE
OVERCAST SKIES AND CLOUDS EARLY ON WEDNESDAY WITH A CLEARING TREND
BY MID DAY ACROSS THE SOUTHEAST AND PERHAPS A FEW THUNDERSTORMS
DURING THE AFTERNOON AND LASTING THROUGH THE EVENING AS THEY
DEVELOP INTO A LINE AND MOVE INTO WISCONSIN. FOR WEDNESDAY NIGHT
INTO THURSDAY FORECAST MODELS CONTINUE TO SHOW A BAND OF PRECIP
DRIVEN BY FRONTOGENETIC FORCING IN THE H850 TO H700 LAYER...SO
SHOULD HAVE SOME COOL RAIN WITH NORTHWEST WINDS LASTING THROUGH
THURSDAY...WITH A FEW SNOWFLAKES POSSIBLE ACROSS THE NORTHWEST.

FRIDAY THROUGH MONDAY...AN ARCTIC AIRMASS WILL BRING MUCH COOLER
TEMPERATURES FOR FRIDAY AND THE REST OF THE WEEKEND. H850 TEMPS OF
-5 TO -9C WILL KEEP SURFACE HIGH TEMPS IN THE LOWER 40S...AND LOW
TEMPS IN THE 20S. THE GFS 22.12 BRINGS A SHORTWAVE AND SOME LIGHT
PRECIP ACROSS THE REGION FOR MONDAY...WHILE THE ECMWF HAS A DRIER
SOLUTION. ASIDE FROM ADJUSTING TEMPS UPWARD IN THE METRO
AREA...DID NOT DEVIATE FROM A MODEL CONSENSUS DURING THIS
TIME FRAME.

&&

.AVIATION.../06Z TAF ISSUANCE/
THINKING HAS NOT CHANGED MUCH FROM 00Z SET OF TAFS AND
ACCOMPANYING DISCUSSION. ONLY REAL CHANGE WAS FOR A SOMEWHAT
SLOWER INVASION OF LOWER CEILINGS AND VISIBILITIES... WHICH WAS
MENTIONED AS A POSSIBILITY. THINGS SEEM TO BE IN LINE WITH SREF
GUIDANCE AND LATEST NARRE-TL AS WELL. DIDN/T CHANGE PREVIOUS
FORECAST MUCH OTHER THAN TO PUSH BACK TIMING SOME... AND OTHERWISE
KEPT THINGS FAIRLY PESSIMISTIC THROUGH THE DAY AS VERY MOIST
PROFILE MOVES ACROSS THE AREA OVERNIGHT THROUGH MOST OF THE DAY ON
TUESDAY. IMPROVEMENT SHOULD OCCUR ON THE BACKSIDE OF UPPER WAVE
AND SURFACE IMPULSE LATE TOMORROW AFTERNOON AND TOMORROW
EVENING... SO DID ALLOW FOR RETURN OF VFR CONDITIONS DURING THAT
TIME FRAME.

KMSP...THERE IS DEFINITELY SOME UNCERTAINTY STILL ON THE TIMING OF
ARRIVAL AND DEPARTURE OF IFR AND LIFR CONDITIONS... AS WELL AS
EXACTLY HOW LOW CEILINGS AND VISIBILITIES WILL GET LATE TONIGHT
AND TUESDAY MORNING. STAYED CLOSE TO PREVIOUS FORECAST... WHICH IS
IN LINE WITH SOME OF THE UPSTREAM OBSERVATIONS AS WELL AS THE
TIME-HEIGHT FORECASTS FROM THE RAP AND NAM. HOWEVER... TIMING
COULD STILL VARY SEVERAL HOURS FROM INDICATED... PARTICULARLY WITH
THE IMPROVEMENT OF CONDITIONS ON TUESDAY.

/OUTLOOK FOR KMSP/
WEDNESDAY...IFR CEILINGS AND VISIBILITIES POSSIBLE... MVFR LIKELY.
WINDS NORTHEAST 5-10 KTS.
THURSDAY...IFR CEILINGS AND VISIBILITIES EXPECTED IN THE MORNING. WINDS
NORTHWEST 10-15 KTS.
FRIDAY...VFR CONDITIONS EXPECTED. WINDS NORTHWEST AROUND 10 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
Hazardous weather outlook, Oct 22, 9:39 AM CDT, 16 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
939 AM CDT MON OCT 22 2012

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
231445-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
939 AM CDT MON OCT 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED...NON SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS SOUTH
CENTRAL AND EAST CENTRAL MINNESOTA...AND PORTIONS OF WEST CENTRAL
WISCONSIN THIS AFTERNOON AND TONIGHT. LOCALIZED DENSE FOG IS
ALSO POSSIBLE TONIGHT ACROSS ALL OF THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL MINNESOTA AND WEST
CENTRAL WISCONSIN TUESDAY MORNING...AND FOR MOST OF THE OUTLOOK
AREA ON WEDNESDAY. SEVERE WEATHER IS NOT EXPECTED ON TUESDAY...BUT
A FEW SEVERE STORMS COULD OCCUR WEDNESDAY AFTERNOON AND EVENING
ACROSS SOUTH CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TUESDAY.

RAH

In the hours before

Special weather statement, Oct 23, 2:07 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
207 AM CDT TUE OCT 23 2012

MNZ065-230730-
RENVILLE-
207 AM CDT TUE OCT 23 2012

...THUNDERSTORMS MOVING INTO/DEVELOPING OVER RENVILLE COUNTY THROUGH
230 AM CDT...

AT 203 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 6 MILES WEST OF BECHYN. THIS STORM WAS MOVING NORTH AT
25 MPH.

PEA SIZE HAIL IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BECHYN.
  RENVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 4488 9531 4489 9499 4459 9508 4469 9529
TIME...MOT...LOC 0707Z 186DEG 20KT 4471 9518

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 4:32 AM CDTSpecial Weather StatementMPXHennepin28 min
Oct 23, 6:36 AM CDTSpecial Weather StatementMPXAnoka39 min
Oct 23, 3:24 PM CDTDense Fog AdvisoryMPXAnoka, Benton, Blue Earth, Brown, Carver, Chippewa and 36 more15 hr

Nearby

Special Weather Statements in Minnesota, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.